Pennsylvania, 2021

Damaging Wind in Pennsylvania, July 8, 2021

July 8, 2021 · NWS BGM · 1 event in 1 county or zone

Warm, humid conditions supported a quickly destabilizing atmosphere during the afternoon. This allowed for scattered thunderstorms to develop across Northeastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Warm, humid conditions supported a quickly destabilizing atmosphere during the afternoon. This allowed for scattered thunderstorms to develop across Northeastern Pennsylvania. One storm became severe, knocking down a tree onto a roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 2:57 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 8, 2:57 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
357 PM EDT Thu Jul 8 2021

.SYNOPSIS...
Showers and thunderstorms continue through Friday. Dry
conditions and seasonal temperatures are expected for Saturday.
Additional chances for showers and thunderstorms and warm
temperatures are expected at the end of the weekend and into
early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
400 PM Update...

Light rain showers and a few thunderstorms are moving through the
area. The area is also under mostly cloudy skies. There remains a
marginal risk for severe weather over our region. CAPE values are
mostly 1000-1500 J/kg with shear values of 30-40 kts. These values
certainly could support some severe weather this evening. Hi-res
guidance does show some storm activity this evening, but it is not
as well organized as past couple of days. The environment will also
stabilize quickly this evening. With all this in mind, confidence is
modest at best that there will be severe storms yet this evening,
though some storms could be sub-severe with gusty winds being the
main threat.

The main concern in this period is the heavy rainfall and the
possibility for flash flooding. A band of showers and thunderstorms
develop later today extending from NEPA through the Catskills as an
incoming trough advects moisture north from the remnants of TS Elsa
as that system moves up the coast. Some thunderstorms could also be
possible overnight in our northern counties, especially Oneida
County. As Elsa moves up the coast, showers and thunderstorms
continue through Friday morning, primarily in NEPA and the
Catskills.

There will be another chance for showers and thunderstorms Friday as
the aforementioned trough moves through the area. By then, Elsa will
be well to our north as it continues its track along the coast.
Things will finally dry out Friday night and into Saturday as high
pressure moves into the area.

While the track of Elsa as been nudged  east a little bit, NEPA and
the Catskills could still see some significant rainfall over the
next 24-30 hours. Areas in the Catskills will see 1-2" with locally
higher amounts. Totals in NEPA are expected to be 0.75 to 1.5". CNY
will see lesser amounts ranging from 0.25" to up to an inch. The
exception will Oneida county where additional storm activity with
moisture wrapping around the region. Amounts there could be near 2"
but the risk for flash flooding is limited as drier conditions have
been observed there compared to that in the Catskills.

Temperatures for this period will be fairly seasonal. Overnight lows
remain mild tonight as temperatures will only fall into the 60s.
Friday's highs will be similar to today, 70s and 80s. The overnight
lows for Friday will be cooler as temperatures drop into the upper
50s to low 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
340 PM Update...
More benign weather still looks to be on tap for the weekend,
as drier air pushes in from the north and west both at the
surface and aloft. A very weak upper level disturbance rolls
through on Saturday, but with PW values under 1 inch and very
dry air in the mid-levels, the chances for precip look quite low
despite the GFS showing some light QPF.

However, moisture looks to return from the south on Sunday,
channeled between a closed upper low over the mid-Mississippi
Valley and and ridge off the Carolina coast. Meanwhile,
troughing will still be hanging back across northern New
England, with most of our area in the RRQ of a jet streak
located just north of the Canadian border. Shower chances will
increase on Sunday, especially along and south of the front,
though overall precip will be light, and thunder chances will
be fairly low due to highly limited instability.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
245 pm update...
Little change. Another active week with chances of showers and
thunderstorms each day. The best chance will be likely pops
Monday afternoon and Tuesday afternoon with a warm front in the
vicinity. A very warm humid air mass will be over the area. A
Bermuda high sets up early in the period and keeps the heat and
humidity moving northeast into the area the whole week.

340 AM Update...
We get right back into an unsettled weather pattern through the
first half of next week, with temperatures edging back up along
with humidity.

Modals are in pretty good agreement on a stacked broad warm
Bermuda high Sunday, retrograding back to be centered around
the Outer Banks towards midweek. Meanwhile, an amplified trough
will dip into the Midwest to western Great Lakes Sunday, cutting
off into a closed low for a time during the early workweek.
Between the Atlantic high and Midwest low, our region will be in
southwest flow that will likely contain multiple disturbances
while also feeding in warm and humid air. We anticipate warming
from mid 70s-lower 80s Sunday to between 80-90 by Tuesday-
Wednesday. Dewpoints early next week will also get right back
into upper 60s-near 70; rather muggy.

Confidence has increased enough now to accept the likely
showers/chance of thunderstorms offered up by the latest
National Blend of Models, especially Monday and Tuesday
afternoons during diurnal heating. That said, flow for now does
not appear strong enough to yet suggest a discernible severe
threat. Probably the bigger thing that will need to be
monitored, is the cumulative effect that repeated batches of
showers and thunderstorms will have over wet soils considering
our recent and current pattern.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Some light rain showers are moving through the are with them
clipping BGM and SYR. These light rain showers will continue
through the afternoon. There is a chance for thunderstorms and
associated restrictions this afternoon and evening for all
terminals. Winds are also expected to be gusty this afternoon as
well.

Rain showers may continue through early Friday morning as the
remnants of Elsa move up the coast. However, confidence was not
high enough to include at ELM and ITH. There is still some
uncertainty with the track of Elsa, so any movement in the track
westward would bring higher rain chances to the area.
Visibilities and ceilings will quickly decrease after sunset.
Fog is possible overnight and into the early morning hours at
all terminals. The fog will lift around sunrise, resulting in
visibilities improving but ceilings will remain below MVFR
except for AVP, where ceilings should be VFR.

Outlook...

Friday...Additional scattered showers and thunderstorms
possible with associated intermittent restrictions. Patchy fog
in the early morning.

Friday night through Saturday...Mainly VFR; small chance of a
shower/brief restriction.

Sunday through Tuesday...Mainly VFR; chance for
showers/thunderstorms and associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Friday morning for PAZ040-044-048-
     072.
NY...Flash Flood Watch through Friday morning for NYZ057-062.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...MPH
LONG TERM...MDP/TAC
AVIATION...BTL
Hazardous weather outlook, Jul 8, 2:18 PM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
318 PM EDT Thu Jul 8 2021

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-091930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-
318 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain showers and thunderstorms could become heavy
this afternoon and into tonight, with localized flooding possible,
especially in areas which have received heavy rainfall in recent
days. There is also a marginal risk for severe thunderstorms as
well. Some storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ057-062-PAZ040-044-048-072-091930-
Delaware-Sullivan-Northern Wayne-Lackawanna-Pike-Southern Wayne-
318 PM EDT Thu Jul 8 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain showers and thunderstorms could become heavy
this afternoon and into tonight, with localized flooding possible,
especially in areas which have received heavy rainfall in recent
days. There is a marginal risk for severe thunderstorms as well.
Some storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Localized heavy rain may linger into the day on Friday, otherwise
there is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ046-PAZ047-091930-
Otsego-Luzerne-
318 PM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

An eastward moving storm system will interact with moisture from the
remnants of Elsa. Rain showers and thunderstorms could become heavy
this afternoon and into tonight, with localized flooding possible,
especially in areas which have received heavy rainfall in recent
days. There is a marginal risk for severe thunderstorms as well.
Some storms may produce damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Localized heavy rain may linger into the day on Friday, otherwise
there is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jul 8, 2:41 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     4 NNE WHITNEY POINT     42.38N 75.94W
07/07/2021                   BROOME             NY   FIRE DEPT/RESCUE

            UPPER LISLE ROUTE 26 - TREES BLOCKING HALF
            OF ROAD IN 2 SPOTS, ANOTHER COMPLETELY
            BLOCKING MERRILL CREEK ROAD.

&&
Special weather statement, Jul 8, 3:06 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
406 PM EDT Thu Jul 8 2021

NYZ017-018-082030-
Onondaga-Southern Cayuga-
406 PM EDT Thu Jul 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL CAYUGA
AND NORTHERN ONONDAGA COUNTIES...

At 405 PM EDT, strong thunderstorms were clustered over Jordan, or 8
miles southwest of Baldwinsville, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Syracuse, Clay, Cicero, Lysander, Van Buren, Baldwinsville, North
Syracuse, Solvay, Sennett and Skaneateles.

LAT...LON 4322 7609 4320 7608 4317 7598 4291 7649
      4302 7659 4303 7649 4311 7649 4311 7647
      4323 7647 4323 7630 4320 7628 4321 7626
      4324 7627 4320 7622 4322 7620 4327 7621
TIME...MOT...LOC 2005Z 235DEG 34KT 4308 7647

MWG
Special weather statement, Jul 8, 3:49 PM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
449 PM EDT Thu Jul 8 2021

NYZ009-018-037-082130-
Onondaga-Southern Oneida-Northern Oneida-
449 PM EDT Thu Jul 8 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ONEIDA
AND NORTHEASTERN ONONDAGA COUNTIES...

At 449 PM EDT, strong thunderstorms were clustered over Cicero, or 9
miles east of Baldwinsville, moving northeast at 45 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Clay, Cicero, North Syracuse, Camden, Florence, Ava, Blossvale,
Bridgeport, Brewerton and Taberg.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Binghamton.

LAT...LON 4342 7555 4347 7542 4340 7535 4310 7607
      4321 7631 4322 7629 4320 7627 4324 7626
      4320 7622 4321 7620 4327 7620 4322 7609
      4320 7608 4320 7605 4317 7597 4318 7589
      4328 7587 4333 7588 4348 7581
TIME...MOT...LOC 2049Z 236DEG 41KT 4318 7616

MWG
Special weather statement, Jul 8, 5:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
629 PM EDT Thu Jul 8 2021

PAZ048-082300-
Pike-
629 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIKE COUNTY...

At 629 PM EDT, a strong thunderstorm was located over Five Points, or
7 miles west of Newton, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bushkill and Dingmans Ferry.

LAT...LON 4111 7505 4124 7487 4121 7486 4116 7490
      4113 7493 4109 7500 4108 7503
TIME...MOT...LOC 2229Z 228DEG 43KT 4106 7490

MWG
Local storm report, Jul 8, 5:34 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
634 PM EDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     PLAINVILLE              43.17N 76.45W
07/08/2021                   ONONDAGA           NY   911 CALL CENTER

            TREES AND WIRES DOWN.

&&

The radar

The Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lackawanna

When
July 8, 5:55 PM EST
Where
Lackawanna County, 3 mi WSW of Richmondale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.613, -75.554

Strong thunderstorm winds knocked down a tree onto roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970673.